Cold/Wind Chill, Northern Berkshire
- When
- January 15, 7:00 PM EST to January 16, 11:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An extremely cold air mass moved out of Siberia, then plunged southward through Canada and across the northeast by January 15. At the same time, a powerful storm developed off the Canadian Maritimes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An extremely cold air mass moved out of Siberia, then plunged southward through Canada and across the northeast by January 15. At the same time, a powerful storm developed off the Canadian Maritimes. The pressure gradient between the intense storm and the arctic high pressure, extending from central Canada southward through the Ohio Valley, produced gusty north to northwest winds in the 15 to 30 mph range, with higher gusts. This wind, combined with ambient temperatures ranging from zero to 10 below zero, resulted in dangerous wind chills across Berkshire County during the night of January 15 through the morning of the 16th. Equivalent wind chill readings ranged from 30 to 40 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 15, 4:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 410 PM EST THU JAN 15 2004 ZONES AND ALL GRID PRODUCTS OUT. .DISC...IT IS A SCARY THING WHEN ALBANYS TEMPERATURE (YESTERDAY) WAS ONLY A DEGREE COLDER THAN FAIRBANKS TODAY WE DID POP ABOVE ZERO BUT NOW THE WINDS HAVE STARTED. WHILE TONIGHT WILL LIKELY BE NO COLDER THAN PREVIOUS NIGHTS...THE WIND FACTOR WILL BE THAT MUCH WORSE...AND THEREFORE WILL CONTINUE WITH THE WIND CHILL WARNING. IT IS COLDER THAN BRUTAL...DANGEROUSLY COLD WHICH IS HOW IT IS DESCRIBED IN THE ZONES FOR TONIGHT. THE ETA BOMBS OUR OCEAN STORM TO 946 MBS THE GFS IS EVEN LOW TO 943 AS IT SLAMS INTO NEWFOUNDLAND ON FRIDAY. MODELS HAVE LOTS OF MOISTURE WRAPPING INTO OUR REGION LATER TONIGHT. THUS FAR...LITTLE EVIDENCE OF THIS UPSTREAM...BUT AS WAA COMES IN FROM THE NORTHEAST (MARITIME VERSUS POLAR ARCTIC AIR). STILL BRING SOME CLOUDS IN...MAINLY NORTH OVERNIGHT INTO EARLY FRIDAY. THIS WILL MAKE FORECASTING OVERNIGHT LOWS CHALLENGING TO SAY THE LEAST. WE WILL FINALLY BOTTOMED OUT FRIDAY MORNING AS OUR WORST WIND CHILLS WILL LIKELY TAKE PLACE AT THAT TIME. (IN THE 30 TO 40 BELOW ZERO RANGE...BUT AS LOW AS 55 BELOW OVER THE ADIRONDACKS). TEMPERATURES WILL VERY SLOWLY CLIMB TO DOUBLE DIGITS FROM ALBANY NORTHWARD BY FRIDAY AFTERNOON...BUT THE WIND WILL STILL BE BLOWING. HIGH PRESSURE WILL EVENTUALLY BUILD OVER US BY LATE SATURDAY OR SATURDAY NIGHT. AT THE SAME TIME IT WILL WEAKEN...AND WARM AIR ADVECTION FROM THE WEST WILL MOVE IN. ANOTHER CLIPPER WILL BRING SOME MORE NUISANCE SNOW LATER SATURDAY NIGHT INTO SUNDAY. THEN...WE REPEAT FRIDAYS PROCESS AGAIN...AS THE STORM MOVES OFFSHORE AND DEEPENS...FOLLOWED BY ANOTHER ARCTIC HIGH INVADING FROM THE NORTHWEST. HOWEVER...THE ARCTIC HAS BEEN EXPUNGED OF ITS BRUTALLY COLD AIR FOR THE TIME BEING. SO...IN ALL LIKELIHOOD...THIS INVASION WILL NOT BE AS SEVERE AS THIS ONE. NEVERTHELESS...IT NOW APPEARS OUR TEMPERATURES WILL CONTINUE TO RUN BELOW NORMAL THROUGHOUT THE EXTENDED WITH NO THAW IN SIGHT. DUE TO THE UNPRECEDENTED COLD...WENT SLIGHTLY COLDER THAN ALL MODEL GUIDANCE TONIGHT AND FRIDAY. THEN...GO WITH THE COLDER MAVS FRIDAY NIGHT...AND A FWC/MAV COMPOSITE ON SATURDAY. .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY. OCCASIONAL CEILINGS OF 35-40 KFT WILL TAKE PLACE LATER THIS EVENING AND EARLY TOMORROW AS WELL AS SOME FLURRIES...MAINLY AT GLENS FALLS. GUSTY NW WINDS WILL AVERAGE AROUND 25 KTS LATER TONIGHT AND GUST TO 35 KNOTS AT ALBANY LATER FRIDAY. .HYDROLOGY...NO PROBLEMS. .ALY...WIND CHILL WARNING THROUGH FRIDAY MORNING FOR ALL ZONES...CTZ001-013-MAZ001-025 NYZ032-033-038>043-047>054-058>061-063>066-082>084 VTZ013>015.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 515 AM EST THU JAN 15 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY... A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST EARLY THIS MORNING WILL INTENSIFIES AS IT MOVES NORTHEAST AND OUT TO SEA TODAY. AS THE LOW DEPARTS ANOTHER SURGE OF ARCTIC AIR WILL BE DRAWN INTO THE REGION THIS AFTERNOON. IN ADDITION...WINDS WILL BE ON THE INCREASE AND BRUTALLY COLD WIND CHILLS WILL BE PRODUCE THIS AFTERNOON AND TONIGHT...THUS A WIND CHILL WARNING IS IN EFFECT. WIND CHILL VALUES WILL BE AS LOW AS 25 TO 35 BELOW ACROSS THE MID HUDSON VALLEY AND LITCHFIELD COUNTY WITH 35 TO 45 BELOW ACROSS THE MOHAWK VALLEY...THE CATSKILLS...CAPITAL REGION INTO THE TACONICS AND BERKSHIRES WITH 50 TO 60 BELOW ACROSS THE LAKE GEORGE SARATOGA REGION...WESTERN ADIRONDACKS INTO SOUTHERN VERMONT. .DAYS TWO THOUGH SEVEN... THE WIND CHILL WARNING WILL BE IN EFFECT THROUGH FRIDAY MORNING. TEMPERATURES WILL MODERATE OVER THE WEEKEND BUT REMAIN BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380436, 5380437.